Alert archive / New York / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 52, NWS New York, NY

August 12, 2023Putnam County, New York; Greater Bridgeport Planning Region, Connecticut

NWS New York, NY issued this severe thunderstorm warning at Aug 12, 2023, 8:07 PM EDT for Putnam County, New York; Greater Bridgeport Planning Region, Connecticut. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 12, 2023, 8:07 PM EDT (00:07 UTC)
Expired
Aug 12, 2023, 8:45 PM EDT
In force
38 min
Issued by
NWS New York, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Greater Bridgeport Planning Region, CT, Putnam County, NY

The radar

The Brookhaven radar (KOKX), 74 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 12, 6:07 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 0.1 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2023-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 358 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2023-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
358 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1179 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 7:53 PM EDT, 14 minutes earlier.

Area forecast discussion, Aug 12, 7:53 PM EDT, 14 minutes before
Area Forecast Discussion
National Weather Service New York NY
753 PM EDT Sat Aug 12 2023

.SYNOPSIS...
A cold front approaches the region tonight, moving in late
tonight into Sunday. The cold front moves east of the region
Sunday night with weak high pressure building in thereafter.
High pressure pushes offshore Monday before another frontal
system impacts the area Monday night and Tuesday. High pressure
returns for Wednesday and Thursday, with a warm front possibly
lifting north Thursday night. A cold front approaches the region
Friday.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Severe Thunderstorm Watch in effect for western 1/2 of the CWA
as discrete cells beginning to merge across Mid Hudson valley
and more widespread shower/tstm activity across Central PA along
pre-frontal trough expected to slide E/SE into the watch area.
Shortwave forcing trigger, pre-frontal trough focus, increasing
deep layer shear and steeper mid-level lapse rates point towards
isolated to scattered strong to severe tstm activity working
into areas N&W of NYC this evening. Less confidence in how well
this activity maintains it strength towards the coastal portions
of the watch area late this evening towards midnight, with
waning diurnal instability a limiting factor. Flash flood threat
in path of an W to E training convection. This is currently
favored across the mid-Hudson valley for the next couple of
hours, but could slip south into Lower Hud and SW CT in vicinity
of outflow boundaries later this evening.

Convection should decrease in intensity after midnight as it
continues east into a stabilizing airmass.

Previous Discussion...
The main focus will be on the potential for strong and/or
severe convection, which looks to be mainly tonight when the
higher bulk shear moves in. There will be another few rounds of
showers and thunderstorms for tonight. CAMs vary with their
respective depictions of reflectivity and cell structures across
the local region so timing could vary. Challenging forecast to
pinpoint specific timing and spatial windows for each round of
convection. Generally expect the showers and thunderstorms to
encompass much of the interior going into early this evening,
getting closer to the coast and NYC by mid to late evening, and
then become more likely across Southern Connecticut and Long
Island overnight.

There will be a pre-frontal trough moving in this evening with
a cold front moving in behind that for overnight. The speed of
the thunderstorms will limit the flood threat but models
indicate high precipitable waters near 2 inches so flooding
will still be possible. Also, still a severe thunderstorm threat
with marginal to slight risk for severe thunderstorms with an
enhanced risk for Western Orange County NY. With higher wind
speeds aloft and increased storm motion, already have an
environment with relatively large shear to allow for
thunderstorms to get organized and deep vertical motion. Models
indicate bulk shear 0-6 km AGL of 35-50 kt. The instability from
CAPE for tonight, generally near 500 to 1000 J/kg, relatively
higher across the coastal regions. Overall, severe threat
highest going into early evening especially across Lower Hudson
Valley, SW CT and Northeast NJ as well as into NYC. Then, severe
threat shifts farther east across the coastal areas across Long
Island and the rest of Southern CT for late evening into
overnight. Main severe threat will be strong wind gusts but
large hail and a brief tornado will be possible especially north
and west of NYC where the probabilities for strong wind gusts,
hail and a brief tornado are relatively higher. The potential
for a brief tornado is seen from an increase in forecast low
level helicity to values near 150 to a little over 200 indicated
by the NAM and RAP models in the BUFKIT data. This is from the
low level veering of winds from S to SW and wind speeds
increasing from surface to low levels as well.

With larger scale operational models with NAM, GFS, ECMWF, and
Canadian, they mostly convey under a quarter of an inch in rain
accumulation by 8PM tonight. All of these models show more rain
between 8PM tonight and 8AM Sunday and spread across mainly the
northern half of the CWA from west to east, total run
accumulation around a half to 0.75 inch of rain. There will
likely be some higher amounts of rain. Have these higher rain
amounts closer to 1 to 1.25 inches of rain across parts of the
interior. There could even be some locally higher amounts up to
near 2 inches of rain.

Lows tonight were from NBM 50th percentile and consensus of raw
data, ranging only from the upper 60s to lower 70s for much of
the forecast region.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
Mid levels show a zonal pattern but there will be some slight
ridging during Sunday. At the surface, the cold front Sunday morning
will be within the area, prolonging showers and thunderstorms
especially across Long Island and Southern Connecticut morning into
early afternoon. There will still be bulk shear 0-6km AGL near 35-40
kt, and surface CAPE reaching near near 1000 J/kg from NAM and
GFS forecast model data. Model BUFKIT soundings indicate warmer
temperatures just above 10kft acting as some convective
inhibition. Will keep thunderstorms just chance but if there are
thunderstorms, they could be strong and a very low chance (less
than 5 percent) of severe.

POPs for showers and thunderstorms will decrease substantially mid
to late Sunday afternoon with totally dry conditions expected Sunday
night.

The front shifts east of the region Sunday night, allowing for
surface winds to become more westerly, advecting in drier air.
Instability will considerably decrease and dry conditions should
prevail as weak high pressure builds in.

High temperatures forecast Sunday used a blend of NBM/MET/MAV with a
range from the low to upper 80s. The upper 80s forecast are mostly
across Northeast NJ and NYC Metro Area where there will be less
clouds and less rain. Expecting more radiational cooling Sunday
night, with not much cloud coverage and light winds and
therefore a more vast range for low temperatures, from upper 50s
to lower 70s.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Weak surface ridging holds on long enough during the daytime on
Monday to keep any showers from moving in from the west as the next
storm system approaches from the Ohio Valley and Great Lakes. Highs
near normal at 80-85.

Another shortwave will approach from the Great Lakes region Monday
night, and move through Tuesday into Tuesday night. A wave of low
pressure will track along a nearly stationary cold front south of
the region Monday night. This will bring a warm front near or into
the region Monday night into Tuesday. Precipitable water values will
be increasing to 2 to nearly 2 1/4 inches Monday night, and with
forcing, instability, and surface CAPE increasing with the front,
convection is expected to develop with periods of moderate to heavy
rainfall possible. The 90% percentile from SPC's sounding
climatology page is 1.75 inches, so very humid air will move into
there area for this time of year. WPC currently has the region under
a marginal risk for excessive rainfall, so flash flooding is a
possibility, especially if heavy rain moves in during preceding
days. There is uncertainty as to where the warm front will be, and a
track farther to the north could bring the heavier rainfall into the
region.

The frontal system will be progressive as the upper trough weakens
and passes to the east Tuesday night. A mid-level ridge continues to
build into the area Wednesday into Thursday while high pressure
builds in at the surface, keeping the region dry through the period.
Then another shortwave digs into the Great Lakes and upper midwest
Thursday night into Friday before becoming negative during Friday.
At this time there are minimal chance for precipitation Friday.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
A pre frontal trough will move through the region this evening,
followed by a cold front early Sunday. Mainly VFR, except MVFR
or lower possible in showers and thunderstorms.

Southerly flow around 10 to 15 kt into early evening, lightening
(and possibly becoming variable) overnight before becoming
westerly on Sunday.

Most of the shower and thunder activity remains well to the
north and west, however some isolated showers and thunderstorms
have developed around the region. A better chance of storms
is now expected between 02z and 06z. Storms may produce heavy
rainfall and gusty winds, however, coverage and timing remain
low confidence. Conditions dry out and return to VFR everywhere
by 12z Sunday.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Low confidence in timing and coverage of shower and thunderstorm
activity tonight. Amendments likely.

OUTLOOK FOR 00Z SUNDAY THROUGH THURSDAY...

Sunday: VFR.

Monday through Tuesday: VFR Monday, then a chance of showers and
thunderstorms Monday night and Tuesday with MVFR or lower possible.

Wednesday: VFR.

Thursday: VFR.

Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
The pressure gradient will be relatively weak enough to keep
conditions on the forecast waters below SCA thresholds through
the rest of this weekend and into Monday.

With a persistent southerly flow Monday night into Tuesday,
ahead of a cold front, ocean waters likely build to around 5
feet Tuesday afternoon, then subside Tuesday night as winds
shift to the west due to a cold frontal passage. Marginal seas
possible once again for the central and eastern oceans zone for
Wednesday and Friday morning, subsiding during the afternoons of
both days. Winds should remain below 25 kt on all waters From
Monday onward.

&&

.HYDROLOGY...
Marginal to slight risk of flash flooding, layer precipitable
waters reach up to near 2 inches for tonight.

There will be potential for training of cells from parallel
flow low to upper levels, but mean storm motion judging from
looking at winds between 10 and 20 kft, stay generally in a
25-40 kt range. Individual thunderstorm complexes will be rapid
moving. It just a matter of how deep the convection gets and how
large the structure is that moves across that will be a main
factor to assess for flooding potential.

CAMs late tonight indicate in terms of structure a MCS moving
across with some variance in terms of locations within the
forecast region of where the most intense part of the MCS
occurs. Minor flooding will be likely as the MCS moves across
especially with low lying, poor drainage and urban areas with a
marginal to slight risk for flash flooding.

From Monday night into Tuesday, brief periods of moderate to heavy
rainfall may produce isolated flash flooding. The Weather Prediction
Center has placed the entire area in a marginal risk for flash
flooding. Currently, the more likely scenario is for minor urban and
poor drainage/nuisance flooding.

From Tuesday night through the end of the week no hydrologic impacts
are expected.

&&

.TIDES/COASTAL FLOODING...
There is a moderate risk for rip currents on ocean beaches Sunday
with wave heights around 3 ft.

There is a low risk for rip currents on NYC and Nassau Co beaches on
Monday with wave heights around 2 ft, and a moderate risk for
Suffolk Co beaches, where wave heights will be around 3 ft.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&

SYNOPSIS...JM/JP
NEAR TERM...JM/NV
SHORT TERM...JM
LONG TERM...JP
AVIATION...BC
MARINE...JM/JP
HYDROLOGY...JM/JP
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Aug 12, 6:26 PM EDT, 1 hour 41 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
626 PM EDT Sat Aug 12 2023

CTZ005-009-NJZ002-004-006-103>108-NYZ067>075-176>179-132230-
Northern Fairfield-Southern Fairfield-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northern Queens-
Northern Nassau-Southern Queens-Southern Nassau-
626 PM EDT Sat Aug 12 2023

...SEVERE THUNDERSTORM WATCH 638 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

In addition, the Weather Prediction Center has placed the area in a
marginal to slight risk for excessive rainfall with a low risk of
flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ006>008-010>012-NYZ078>081-132230-
Northern New Haven-Northern Middlesex-Northern New London-
Southern New Haven-Southern Middlesex-Southern New London-
Northwest Suffolk-Northeast Suffolk-Southwest Suffolk-
Southeast Suffolk-
626 PM EDT Sat Aug 12 2023

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...Tonight.

A frontal system will affect the area with the potential for strong
thunderstorms. The main threat is for strong wind gusts and hail.
The Storm Prediction Center has placed most of the Tri-State Area
under a Marginal Risk (isolated) for severe weather.

In addition, the Weather Prediction Center has placed the area in a
marginal to slight risk for excessive rainfall with a low risk of
flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-340-345-350-353-132230-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
626 PM EDT Sat Aug 12 2023

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

A frontal system will affect the area with the potential for strong
thunderstorms. The main threat is for strong wind gusts and hail.
The Storm Prediction Center has placed most of the Tri-State Area
under a Marginal Risk (isolated) for severe weather.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ335-338-355-132230-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
626 PM EDT Sat Aug 12 2023

...SEVERE THUNDERSTORM WATCH 638 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

In addition, the Weather Prediction Center has placed the area in a
marginal to slight risk for excessive rainfall with a low risk of
flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Aug 12, 2:44 PM EDT, 5 hours 23 minutes before
Special Weather Statement
National Weather Service New York NY
244 PM EDT Sat Aug 12 2023

NYZ074-075-080-178-179-121930-
Southwest Suffolk NY-Southern Queens NY-Kings (Brooklyn) NY-
Richmond (Staten Is.) NY-Southern Nassau NY-
244 PM EDT Sat Aug 12 2023

...STRONG THUNDERSTORMS WILL IMPACT QUEENS...RICHMOND...KINGS AND
SOUTHERN NASSAU COUNTIES THROUGH 330 PM EDT...

At 244 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Oakwood to 16 miles
south of Long Beach. Movement was northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Flatbush, Freeport, Valley Stream, Long Beach, Lindenhurst, Coney
Island, Massapequa, Lynbrook, Woodmere, Rockaway Beach, Babylon,
Jones Beach, Kennedy Airport, The Verrazano Narrows Bridge, and
Canarsie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4056 7395 4056 7402 4060 7404 4053 7410
      4055 7415 4066 7401 4068 7381 4070 7328
      4067 7329 4068 7332 4066 7332 4061 7331
      4057 7356 4057 7376 4053 7393
TIME...MOT...LOC 1844Z 221DEG 20KT 4053 7409 4035 7364

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

BR
Special weather statement, Aug 12, 3:36 PM EDT, 4 hours 31 minutes before
Special Weather Statement
National Weather Service New York NY
336 PM EDT Sat Aug 12 2023

NYZ078-177-122000-
Northwest Suffolk NY-Northern Nassau NY-
336 PM EDT Sat Aug 12 2023

...A STRONG THUNDERSTORM WILL IMPACT WESTERN SUFFOLK COUNTY THROUGH
400 PM EDT...

At 335 PM EDT, Doppler radar was tracking a strong thunderstorm over
Huntington, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Huntington, Northport, Oyster Bay, Bayville, Centerport, Cold Spring
Harbor, Lloyd Harbor, Oyster Bay Cove, Huntington Bay, Eatons Neck,
Asharoken, Centre Island, and Cove Neck.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4092 7359 4093 7352 4096 7349 4094 7342
      4097 7339 4094 7334 4095 7329 4093 7326
      4083 7349
TIME...MOT...LOC 1935Z 251DEG 16KT 4090 7344

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

DS
Special weather statement, Aug 12, 3:44 PM EDT, 4 hours 23 minutes before
Special Weather Statement
National Weather Service New York NY
344 PM EDT Sat Aug 12 2023

CTZ008-012-122015-
Southern New London CT-Northern New London CT-
344 PM EDT Sat Aug 12 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN NEW LONDON COUNTY
THROUGH 415 PM EDT...

At 343 PM EDT, Doppler radar was tracking a strong thunderstorm over
Waterford, or over New London, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
New London, Groton, Salem, Mystic, Waterford, East Lyme, Ledyard,
East Haddam, Old Lyme, Preston, Lyme, Gales Ferry, Ledyard Center,
Montville, and North Stonington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4142 7180 4142 7182 4141 7184 4134 7183
      4132 7185 4133 7189 4129 7200 4130 7216
      4127 7220 4126 7233 4128 7234 4129 7235
      4144 7233 4144 7231 4148 7232 4150 7179
TIME...MOT...LOC 1943Z 270DEG 33KT 4133 7214

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

DS
Special weather statement, Aug 12, 4:22 PM EDT, 3 hours 45 minutes before
Special Weather Statement
National Weather Service New York NY
422 PM EDT Sat Aug 12 2023

CTZ005-006-009-010-122100-
Northern Fairfield CT-Southern Fairfield CT-Northern New Haven CT-
Southern New Haven CT-
422 PM EDT Sat Aug 12 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN FAIRFIELD AND
SOUTHWESTERN NEW HAVEN COUNTIES THROUGH 500 PM EDT...

At 422 PM EDT, Doppler radar was tracking a strong thunderstorm over
Fairfield, or near Bridgeport, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bridgeport, New Haven, Milford, Shelton, Newtown, Fairfield,
Stratford, Trumbull, Westport, Monroe, Seymour, Orange, Derby,
Woodbridge, and West Haven.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4132 7294 4120 7303 4120 7305 4117 7310
      4114 7309 4116 7317 4110 7325 4112 7330
      4110 7333 4111 7335 4141 7321
TIME...MOT...LOC 2022Z 206DEG 21KT 4114 7323

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

DS
Special weather statement, Aug 12, 5:03 PM EDT, 3 hours 4 minutes before
Special Weather Statement
National Weather Service New York NY
503 PM EDT Sat Aug 12 2023

CTZ005-009-NYZ070-122145-
Northern Fairfield CT-Southern Fairfield CT-Northern Westchester NY-
503 PM EDT Sat Aug 12 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN FAIRFIELD AND NORTHERN
WESTCHESTER COUNTIES THROUGH 545 PM EDT...

At 502 PM EDT, Doppler radar was tracking a strong thunderstorm over
Mount Kisco, moving northeast at 40 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Stamford, Norwalk, Ossining, New Canaan, Mount Kisco, Greenwich,
Westport, Ridgefield, Darien, Wilton, Weston, Hawthorne, Bedford,
Yorktown Heights, and Croton-on-Hudson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4113 7330 4106 7358 4106 7369 4110 7373
      4105 7381 4114 7389 4115 7389 4116 7391
      4119 7392 4128 7379 4136 7363 4136 7357
TIME...MOT...LOC 2102Z 244DEG 34KT 4116 7375

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

BR

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 8:35 PM EDTSevere Thunderstorm WarningOKXPutnam, Westchester40 min
Aug 12, 8:36 PM EDTAreal Flood AdvisoryOKXOrange, Putnam43 min
Aug 12, 9:15 PM EDTSpecial Marine WarningOKX63 min
Aug 12, 9:15 PM EDTSpecial Weather StatementOKXOrange60 min
Aug 12, 10:04 PM EDTSpecial Weather StatementOKXOrange, Putnam, Rockland, Westchester41 min
Aug 12, 10:55 PM EDTSpecial Weather StatementOKXBronx, New York, Putnam, Westchester50 min
Aug 13, 1:32 AM EDTSpecial Marine WarningOKX88 min
Aug 13, 1:38 AM EDTSevere Thunderstorm WarningOKXKings, New York, Richmond67 min
Aug 13, 2:15 AM EDTSevere Thunderstorm WarningOKXBronx, Kings, Nassau, New York, Queens, Rockland and 2 more60 min
Aug 13, 2:18 AM EDTSpecial Marine WarningOKX57 min
Aug 13, 2:23 AM EDTAreal Flood AdvisoryOKXBronx, Kings, Nassau, New York, Queens, Richmond and 2 more100 min
Aug 13, 2:44 AM EDTSpecial Marine WarningOKX91 min
Aug 13, 2:58 AM EDTSevere Thunderstorm WarningOKXNassau, Suffolk62 min
Aug 13, 3:05 AM EDTSpecial Marine WarningOKX55 min
Aug 13, 3:42 AM EDTSpecial Marine WarningOKX93 min
Aug 13, 3:54 AM EDTSevere Thunderstorm WarningOKXSuffolk66 min
Aug 13, 4:03 AM EDTSpecial Marine WarningOKX57 min
Aug 13, 5:00 AM EDTSpecial Marine WarningOKX15 min
Aug 13, 8:14 AM EDTSpecial Marine WarningOKX46 min
Aug 12, 9:09 PM EDTSevere Thunderstorm WarningOKXGreater Bridgeport Planning Region, Naugatuck Valley Planning Region66 min
Aug 12, 9:36 PM EDTSpecial Weather StatementOKX54 min
Aug 13, 3:10 AM EDTSpecial Weather StatementOKX50 min
Aug 13, 4:58 AM EDTSpecial Weather StatementOKX32 min
Aug 13, 7:48 AM EDTSpecial Weather StatementOKX27 min

Nearby

Severe Thunderstorm Warnings in New York, 2023Severe Thunderstorm Warnings in Connecticut, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.